MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-3-8-3D-ES
Medical Device Problem Codes Migration (4003); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding 2 axium coils that had resistance in the catheter.The second coil pusher broke and part of the first coil was found to be outside the aneurysm.The patient was being treated for a ruptured amorphous aneurysm of the left internal carotid anterior communicating artery with subarachnoid hemorrhage (sah).The aneurysm max diameter was 4.5mm and the neck diameter was 2.25mm.Blood flow was normal.Vessel tortuosity was minimal.It was reported that all devices were prepared according to the instructions for use (ifu).The axium coil (model: apb-3-8-3d-es) had resistance in the middle section of the catheter but was able to be successfully implanted and detached.Another axium coil (model: apb-2-4-3d-es) was then used.The 2x4 coil also had resistance in the catheter and became stuck in the distal end of the catheter.The distal segment of the 2x4 pushwire broke with the coil still within the catheter.There was no attempt to detach the 2x4 coil.The physician did not rotate the pusher during delivery.Continuous flush was administered during the procedure.It was uncertain if the catheter was damaged by the 3x8 coil or if there was an issue with the catheter.The catheter was then removed with the 2x4 coil.Imaging showed the implanted 3x8 coil proximal end came out of the aneurysm sack when the catheter was removed from the patient.Another manufacturer's product was used to complete the procedure.It was indicated that there was no harm or injury to the patient.Ancillary device: sl-10 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated the proximal portion of the 3x8 axium es coil popped out of the aneurysm upon removal of the sl-10 due to the 2x4 coil being stuck in the catheter.No intervention was needed.Three coils were implanted in total: the 3x8 es and two target coils after the incident.
 
Additional Manufacturer Narrative
Findings: the axium prime pushwire was returned for evaluation within the outer carton; inside of a biohazard bag and a shipping box.There was no implant coil or sl-10 catheter returned with the pushwire.However, the sl-10 catheter appeared to be compatible for use with the axium prime coil as it has a labeled inner diameter (id) of 0.0165¿.Per the initial report, the implant coil was successfully detached and implanted in the patient.The shield coil appeared to be stretched.Kinks and bends observed along the length of the pushwire.The axium prime coil could not be used for testing as it was already detached from its pushwire.No other anomalies were observed.Based on the returned device, the axium prime coil was not confirmed to have "coil resistance in catheter " and "coil migration" issues as pushwire was returned without the implant coil and sl-10 catheter.The pushwire was found to be damaged.It is likely that these damages occurred when the customer attempted to advance the axium prime coil through the sl-10 catheter against the reported resistance.However, the cause for resistance could not be determined.Possible causes of resistance include patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Since the implant coil or sl-10 catheter was not returned; any contribution of the implant coil or sl-10 to the resistance issue could not be assessed.There was no non-conformance to specifications identified that led to the resistance issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10968882
Report Number2029214-2020-01248
Device Sequence Number4168880
Product Code KRD
UDI-Device Identifier00847536021242
UDI-Public00847536021242
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2023
Device Model NumberAPB-3-8-3D-ES
Device Catalogue NumberAPB-3-8-3D-ES
Device Lot NumberA962599
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer12/08/2020
02/11/2021
Initial Report FDA Received Date12/08/2020
Supplement Report FDA Received Date12/22/2020
02/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR